About 9 months ago I got 10 units of botox in my forehead, which I had done 3 times before with no problems. But I hadn't been to this doctor before. After this injection, I had drooping of my left eyelid for about 5 months. Now my eyelid is back to normal and my forehead lines have returned. Since I had drooping before, how likely is it that I'll have drooping if I get a forehead injection again, even if I go to a different doctor? Does it indicate my forehead muscles are already too weak?
If I Had Eyelid Dropping After Botox Injections to the Forehead Last Time, Will I Have It Again This Time?
Doctor Answers 11
Will I Get Eyelid Droop from Botox again???
Eyelid droop can happen if the Botox was injected too close to your eyelid-elevating muscle, the levator palpebral superioris. In such a scenario, the Botox will diffuse inadvertentaly onto the levator muscle and cause an eyelid droop, that typically lasts 1-2 months but can last as long as the full dose of Botox, as was likely the case in your situation.
Eye-BROW droop can also happen (and may appear like bunching of the upper eyelid mimicking eyelid droop sometimes); this happens from the Botox being injected too low on the brow or the patient receiving too much Botox. Too high an effective dose to the brow is commonly due to the naturally weakened forehead muscles with age (that require less Botox to be paralyzed) or overlapping treatments of Botox (i.e. getting Botox treatments too frequently resulting in overlapping effects).
Unfortunately, you experienced a rare but Botox -- eyelid droop. This happens when some of the Botox inadvertently diffuses to the muscle that normally elevates the eyelid. Since the complete effect of Botox is not seen for 7-10 days, in your case the eyelid droop may get a little worse before it gets better -- but rest assured, it WILL get better.
I would encourage you to seek the services of an experienced physician injector. I think the key lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin and see the actual muscles themselves. For me, this helps guide where to inject and where not to. However, with that said, I know many Dermatologists who know the anatomy well despite not operating in that area, and get great results.
Have a question? Ask a doctor
Drooping of the forehead may be a solitary event
There are times in which, even with the same doctor, a patient may get a droop of the forehead and the next time, it doesn't happen. It is helpful for patients to bring to their physician's attention any unbalance or droop so that it can be noted and if an anatomic cause or technique variant is noted that contributed to the side effect, it can be avoided the next treatment. On the other hand, there are patients that have been happy with their botox on their forehead for ten years or so and then in their mid to late forties, the natural course of aging and its forehead sagging does not allow active forehead lifting to compensate for the relaxation of the muscle that Botox induces and the forehead would droop.
Eyelid drooping from Botox
If you had eyelid or eyebrow drooping after your Botox treatment, make sure to inform your physician so that this can be avoided. In some cases, you may just be a poor candidate for forehead injections and may need to in fact avoid this treatment. Best to speak with an expert injector such as a dermatologist or plastic surgeon to determine this. Dr. Benjamin Barankin, Toronto Dermatology Centre.
You might also like...
Are drooping eyelids recurrent with subsequent Botox injections?
The eyelid drooping you are describing is a matter of technique and the number of units injected to that specific area. If the technique is adjusted along with the amount of Botox to that particular site, you should no longer experience this. Every individual is unique in the way they respond to certain treatments, and although what you are experiencing is not completely uncommon, your doctor should be informed of the result so her or she can customize your future Botox treatments to give you the results you are looking for.
Eyelid droopiness after Botox to forehead
You have eyelid ptosis (droopiness) and your brain lifts your forehead/brows subconsciously in order to help lift your eyelids, which is why you have those forehead wrinkles. Botox to the forehead causes weaking of the muslce responsible to lifting your brows, which will in effect cause your eyelid droopiness to manifest. In short, you may not be a good candidate for Botox to the forehead (or at least not much). Consider seeing an oculoplastic surgeon for proper evaluation and management options for eyelid ptosis, etc.
Botox and eyelid drooping
There is a difference between eyelid drooping and dropping of the eyebrows with Botox. Eyelid drooping is caused by placement of Botox into the muscle that elevates the eyelid. Brow dropping can be caused by too many units in the forehead or by too low placement of Botox. Mention your concern to your physician so he/she will be able to adjust your treatment next time.
Botox and Drooping of Eyelids
Thank you for the question.
It is important to understand that drooping is one of the commonest side-effects with botox in case of over-dosage. The injection should be placed 1 finger breadth above the orbital rim to prevent such issues, as Botox tends to diffuse from the site of injection.
This does not mean you will have drooping again with the next injection, as it depends on the injection technique and the number of units injected. You can inform your doctor about the previous injection and the problems you faced, so he/she will be more careful
Botox can cause drooping of the brows and eyelids
Thank you for your question. Botox injected into the brow area can cause drooping of the eyelids if it leaks down into the muscle that elevates the eyelid. To avoid this, is important to inject Botox above the upper rim of the orbit and to avoid rubbing the area or performing strenuous activity for two hours after treatment. Botox injected into the forehead to treat transverse lines in that area can cause the brows to droop somewhat and cause more loose skin on the upper eyelids. This is different from drooping eyelids. To prevent this, I like to leave some of the lower forehead muscles untreated allowing some motion in that area. It was more likely the technique of the injector than anything that you did to cause the drooping.
I Recommend Reading About Microdroplet Botox.
This method uses a very specific method of placing botox along the eyebrows to trap the product between the skin and where the muscles of facial expression insert into the skin. This keeps the product from migrating and it also avoid freezing the forehead. One gets a softer, more relaxed brow that is lifted and the forehead relaxes at the same time. While the method is patented, this does not prevent physicians from performing the method which is well described in the patent filing and elsewhere.
Drooping Eyelid is Related to Inadvertent Spread of Botox
True eyelid droop (and not an eyebrow droop) after botox is related to injection technique. While it can happen to the best injectors, its incidence decreases with experience. It is due to unwanted spread of the botox from the forehead muscles to a muscle in the eyelid, and can be prevented by placing the injection higher on the forehead. If it happens again, there are eye drops that can be prescribed to reverse it (iodpidine). Droops that last for five months, however, are more likely due to an eyebrow droop, which will make the eyelid feel heavy although the eyelid itself opens fine. There are no reversing drops for it, and its only solution is waiting for the botox to wear off. Eyebrow droop is also technique dependent, and can be prevented by injecting less botox into the forehead on the affected side next time.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.